Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 248, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2005, 5:34 PM CDT for Dixon County, Nebraska; Union County, South Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2005, 5:34 PM CDT (22:34 UTC)
- Expired
- Jul 11, 2005, 6:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Dixon County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 5:36 PM CDT | HAIL 0.88 | 3 E Newcastle, NE | |
| Jul 11, 5:59 PM CDT | HAIL 0.75 | 3 W Elk Point, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 112235 SVRFSD NEC051-SDC127-112315- /O.NEW.KFSD.SV.W.0248.050711T2234Z-050711T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 534 PM CDT MON JUL 11 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 615 PM CDT * AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 2 MILES EAST OF NEWCASTLE NEBRASKA TO SOUTH CENTRAL RURAL UNION COUNTY SOUTH DAKOTA. THIS STORM IS MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELK POINT AROUND 615 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4270 9691 4258 9677 4269 9663 4290 9663 $$ MJF
2 follow-up statements
000 WWUS53 KFSD 112300 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 559 PM CDT MON JUL 11 2005 NEC051-SDC127-112315- /O.CON.KFSD.SV.W.0248.000000T0000Z-050711T2315Z/ DIXON NE-UNION SD- 559 PM CDT MON JUL 11 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR UNION AND NORTHERN DIXON COUNTIES... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS EXTENDED FROM 10 MILES SOUTH OF ALCESTOR TO 6 MILES EAST OF NEWCASTLE. THESE STORMS WERE MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELK POINT AROUND 610 PM CDT THIS STORM PRODUCED SOME NICKEL SIZED HAIL 3 MILES EAST OF NEWCASTLE AT 536 PM. GO INSIDE AND STAY AWAY FROM WINDOWS. LAT...LON 4270 9691 4258 9677 4269 9663 4290 9663 $$ MJF
000 WWUS53 KFSD 112314 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 613 PM CDT MON JUL 11 2005 NEC051-SDC127-112323- /O.EXP.KFSD.SV.W.0248.000000T0000Z-050711T2315Z/ DIXON NE-UNION SD- 613 PM CDT MON JUL 11 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DIXON COUNTY WILL EXPIRE AT 615 PM CDT... ...THE SEVERE THUNDERSTORM WARNING FOR UNION COUNTY WILL BE EXTENDED... THE WARNING HAS EXPIRED FOR NORTHERN DIXON COUNTY AS IT HAS EXITED. LAT...LON 4270 9691 4258 9677 4269 9663 4290 9663 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:00 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 11, 3:00 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT MON JUL 11 2005 .DISCUSSION... SCT TRW DEVELOPING ACRS CWA WITH SFC HTG. SHEAR IS WEAK AND AS EVE PROGRESSES WL GET EVEN WEAKER. SO SVR THREAT NOT THAT GREAT. FREEZING LEVEL ARND 15KFT AND WL BE HARD TO GET ANY LARGE HAIL. BRIEF HVY RAINS WITH THESE STORMS WL BE THE MAIN THREAT. FNT ASSOCD WITH S/W WL SAG SEWD ACRS CWA DURING THE NIGHT AND WL CONT CHC OF TRW ACRS CWA WITH BEST CHC N OF I90 AND ALONG AND E OF I29 AS S/W LIFTS TO THE NE. WL KEEP A LINGERING CHC OF TRW OVR ERN CWA MAINLY TUE MORN AS WEAK FNT MOVES THRU AND THEN FALLS APART WITH NO SUPPORT ALOFT. TEMPS WL BE A LTL COOLER BEHIND FNT ON TUE. WEAK FLOW ALOFT WED AND THU AS RIDGE ALOFT REMAINS IN PLACE. TEMPS WL BE AT OR SLIGHTLY ABOVE NORM WED AND THU. WEAK FNT TRIES TO MOVE ACRS CWA ON FRI...BUT MID LEVEL CAPPING IS STG AND WL KEEP FCST DRY FOR NOW AS NOT WORTH 20%. SLIGHTLY COOLER FRI AND SAT BUT STILL CLOSE TO NORM. WARMUP A BIT ON SUN AHEAD OF NEXT FNT AND WL BRING A CHC OF TRW INTO CWA ON MON WITH FNT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 11, 11:22 AM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1122 AM CDT MON JUL 11 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1122 AM CDT MON JUL 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF THUNDERSTORMS WEST OF THE JAMES RIVER VALLEY THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. ANY STORMS THAT DEVELOP ARE EXPECTED TO MOVE SLOWLY SOUTHEAST ACROSS THE AREA. BECAUSE THESE STORMS WILL BE SLOW MOVING...LOCALLY HEAVY RAIN MAY BE POSSIBLE WITH THE STRONGER STORMS. HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FRONTAL SYSTEM WILL STALL OVER SOUTHEASTERN SOUTH DAKOTA AND NORTHWESTERN IOWA EARLY TUESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL REMAIN A POSSIBILITY OVER THESE AREAS THROUGH TUESDAY AFTERNOON. WHILE HEAVY RAIN MAY FALL WITH THIS ACTIVITY...STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 11, 4:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
448 PM CDT MON JUL 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 6 S ALCESTER 42.94N 96.63W
07/11/2005 0.75 INCH UNION SD PUBLIC
PENNY SIZED HAIL AND HEAVY RAIN WERE FALLING.
&&
TRMLocal storm report, Jul 11, 4:55 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CDT MON JUL 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 7 SW ALCESTER 42.95N 96.73W
07/11/2005 1.00 INCH UNION SD TRAINED SPOTTER
0424 PM HAIL 8 E DELL RAPIDS 43.82N 96.55W
07/11/2005 1.00 INCH MINNEHAHA SD BROADCAST MEDIA
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:14 PM CDT | Severe Thunderstorm Warning | FSD | Union | 45 min |
| Jul 11, 4:18 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 43 min |
| Jul 11, 4:46 PM CDT | Flash Flood Warning | FSD | Minnehaha | 119 min |
| Jul 11, 5:39 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 45 min |
| Jul 11, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2005Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.